Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 87, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 4:34 AM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 4:34 AM EDT (08:34 UTC)
- Expired
- Jul 8, 2003, 7:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 080837 FFWPBZ OHC029-081130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 434 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... COLUMBIANA COUNTY IN OHIO * UNTIL 730 AM EDT * AT 434 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER TWO INCHES OF RAIN HAS FALLEN IN THE WESTERN PORTION OF THE COUNTY IN THE PAST 3 HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE...HOMEWORTH...SALEM AND COLUMBIANA... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 081016 FFSPBZ OHC029-081115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 608 AM EDT TUE JUL 8 2003 THE FLASH FLOOD WARNING FOR COLUMBIANA COUNTY CONTINUES UNTIL 730 AM. AN ADDITIONAL INCH OF RAIN HAS FALLEN BETWEEN 500 AM AND 600 AM ON THE MIDDLE BRANCH OF SANDY CREEK NEAR HOMEWORTH. THIS BRINGS THE RAINFALL TOTAL FOR THIS AREA TO 3.4 INCHES SINCE MIDNIGHT. RESIDENTS ALONG THE MIDDLE BRANCH OF SANDY CREEK FROM HOMEWORTH THROUGH MOULTRIE SHOULD REMAIN ALERT FOR RAPID STREAM RISES. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 29 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 7, 3:09 PM EDT, 13 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 3:33 AM EDT, 1 hour 1 minute before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 333 AM EDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 4:07 AM EDT, 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 407 AM EDT TUE JUL 8 2003 NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. NEVER GO THROUGH FLOOD WATERS TO GET TO HIGHER GROUND. THE SKYWARN NET WILL BE ACTIVATED. LISTEN FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:38 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 67 min |
| Jul 7, 9:54 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 66 min |
| Jul 7, 10:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 58 min |
| Jul 7, 11:03 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 42 min |
| Jul 7, 11:20 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 55 min |
| Jul 7, 11:41 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 64 min |
| Jul 8, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 30 min |
| Jul 8, 4:19 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Jul 8, 5:09 AM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 66 min |
| Jul 8, 5:20 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 55 min |
| Jul 8, 5:24 AM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 66 min |
| Jul 8, 5:43 AM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 62 min |
| Jul 8, 5:44 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 61 min |
| Jul 8, 5:54 AM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 66 min |
| Jul 8, 5:57 AM EDT | Severe Thunderstorm Warning | PBZ | Noble | 63 min |
| Jul 8, 6:05 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 55 min |
| Jul 8, 6:12 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 63 min |
| Jul 8, 6:15 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Jul 8, 6:24 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 66 min |
| Jul 8, 7:38 AM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jul 8, 10:23 AM EDT | Flash Flood Warning | PBZ | Columbiana | 97 min |
| Jul 8, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 35 min |
| Jul 8, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 54 min |
| Jul 8, 6:37 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 53 min |
| Jul 8, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 65 min |
| Jul 8, 6:58 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 62 min |
| Jul 8, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Jul 8, 7:27 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Jul 8, 7:48 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.